Alert archive / California / Wind Advisories in 2013

Wind Advisory 44, NWS San Diego, CA

May 7, 2013Riverside County, California

NWS San Diego, CA issued this wind advisory at May 7, 2013, 1:38 PM PDT for Riverside County, California. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 7, 2013, 1:38 PM PDT (20:38 UTC)
Expired
May 7, 2013, 10:00 PM PDT
In force
8 hr
Issued by
NWS San Diego, CA

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WWUS76 KSGX 072038
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
138 PM PDT TUE MAY 7 2013

...STRONG GUSTY WINDS IN NORTHERN COACHELLA VALLEY THROUGH MID-
EVENING...

.STRONG WESTERLY FLOW WILL BRING LOCAL WIND GUSTS OVER 45 MPH
THROUGH SAN GORGONIO PASS AND THOSE SECTIONS OF THE COACHELLA
VALLEY NORTH OF INTERSTATE 10. WINDS WILL PEAK LATE THIS
AFTERNOON AND EARLY THIS EVENING...THEN GRADUALLY DIMINISH BY MID-
EVENING.

CAZ061-080500-
/O.NEW.KSGX.WI.Y.0044.130507T2038Z-130508T0500Z/
COACHELLA VALLEY-
138 PM PDT TUE MAY 7 2013

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PDT THIS EVENING. 

* WINDS...AREAS OF WEST WINDS 20 TO 35 MPH WITH GUSTS 45 TO 50 MPH.

* TIMING...LATE THIS AFTERNOON AND EARLY THIS EVENING

* LOCATION...THROUGH SAN GORGONIO PASS AND NORTH OF INTERSTATE 10
  IN THE COACHELLA VALLEY.

* VISIBILITY...LOCALLY REDUCED TO ONE MILE IN BLOWING DUST.

* IMPACTS...DRIVING OF HIGH PROFILE VEHICLES WILL BE DIFFICULT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MAXWELL
1 follow-up statement
480 
WWUS76 KSGX 080439
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
939 PM PDT TUE MAY 7 2013

CAZ061-080545-
/O.EXP.KSGX.WI.Y.0044.000000T0000Z-130508T0500Z/
COACHELLA VALLEY-
939 PM PDT TUE MAY 7 2013

...WIND ADVISORY WILL EXPIRE AT 10 PM PDT THIS EVENING...

WINDS ARE DECREASING IN THE NORTHERN PORTION OF THE COACHELLA
VALLEY AND THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 10 PM.

$$

SS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 7, 9:30 AM PDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 7, 9:30 AM PDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT TUE MAY 7 2013

.SYNOPSIS...
A LOW PRESSURE SYSTEM OFF THE CENTRAL COAST WILL MOVE INLAND THROUGH
CALIFORNIA TODAY...BRINGING PERIODS OF SHOWERS AND A SLIGHT CHANCE
OF THUNDERSTORMS THROUGH THIS AFTERNOON. A LINGERING TROUGH OF LOW
PRESSURE AND ONSHORE FLOW WILL CONTINUE THE COOL WEATHER THROUGH
THURSDAY WITH WIDESPREAD CLOUDS AND A FEW SHOWERS. HIGH PRESSURE
WILL BUILD THIS WEEKEND...BRINGING DRY WARMER WEATHER WITH A RETURN
TO JUST AREAS OF COASTAL LOW CLOUDS AND FOG OVER THE WEEKEND...WITH
SLIGHT COOLING EARLY NEXT WEEK AS A WEAK TROUGH MOVES INTO THE WEST
COAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SCATTERED SHOWERS CONTINUED THIS MORNING WITH LOCALLY BRIEF HEAVY
RAIN. 12Z NKX SOUNDING SHOWED A MODERATELY MOIST UNSTABLE LAYER TO
770 MB/7500 FEET...BUT WITH A STRONG INVERSION ABOVE THAT.
REGARDLESS...SOME OF THE CONVECTIVE SHOWERS HAVE POPPED THROUGH THE
INVERSION WITH TOPS TO AROUND 15000 FEET. MOST OF THE MORNING PRECIP
AMOUNTS HAVE BEEN LESS THAN 1/4 INCH DUE TO THE SHOWERS BEING
SHORT-LIVED. WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM...SHOWERS
WERE APPROACHING THE SAN BERNARDINO MOUNTAINS...SO WILL NOT CANCEL
IT YET.

CUTOFF UPPER LOW WAS OVER THE CA/NV BORDER WITH A 90+ KNOT WESTERLY
JET OVER SO-CAL. THE LOW WILL MOVE EAST INTO SOUTHERN UTAH
TONIGHT...BUT TROUGHING WILL CONTINUE TO EXTEND WEST OVER CALIFORNIA
THROUGH THURSDAY. THROUGH THURSDAY...LOW LEVEL MOISTURE WILL COMBINE
WITH ONSHORE FLOW TO BRING SOME SHOWERS...AND I WILL ADD SHOWERS
WITH 20-30 POPS IN AN UPDATE FOR LATE TONIGHT AND EARLY WEDNESDAY
DUE TO HIGH RH VALUES RELATED TO NOCTURNAL COOLING OF THE DEEP
MARINE LAYER. BOTH LOCAL WRF AND 12Z NAM4 SHOW EXPLICIT PRECIP FROM
SHOWERS. SOME BREEZY CONDITIONS WILL CONTINUE IN THE DESERTS THROUGH
TONIGHT DUE TO SOME TEMP GRADIENTS CONTINUING BETWEEN THE VALLEYS
AND THE DESERTS...BUT THE GUSTS SHOULD MOSTLY REMAIN BELOW 45 MPH.
HOWEVER...DESPITE THE GRADIENTS...THE DESERTS WILL BE UNSEASONABLY
COOL TODAY AND TO A SMALLER EXTENT WED/THU DUE TO THE COOL PROFILE
ASSOCIATED WITH THE TROUGH OF LOW PRESSURE. OF COURSE...COOL WEATHER
WILL CONTINUE FROM THE MTNS TO THE COAST DUE TO THE CLOUDS AND DEEP
MARINE LAYER THROUGH THU. REGARDING TSTORM CHANCES...THEY APPEAR
VERY SLIGHT TODAY AS THE INSTABILITY IS CAPPED BY THE STRONG
INVERSION AROUND 770 MB. A FEW MOUNTAIN TSTORMS COULD OCCUR WED AND
ESPECIALLY THU DUE TO SOME INSTABILITY ALOFT WITH THE TROUGH...WITH
MODELS SHOWING LI VALUES BELOW ZERO DURING THE AFTERNOONS. BEST
CHANCES WILL BE THU AS THE VORT MAX NOW OVER N UTAH...NE OF THE MAIN
CUTOFF LOW...WILL ROTATE AROUND THE LOW AND REACH SO-CAL...THOUGH
THE PASSAGE OF THE VORT MAX/TROUGH MAY BE TOO EARLY IN THE DAY FOR
IDEAL TSTORM DEVELOPMENT.

MODELS...INCLUDING GFS ENSEMBLES...ARE CONSISTENT WITH SHOWING A
RIDGE BUILDING OVER THE WEST COAST FRI...THE GRADUALLY SPREADING
INLAND OVER THE WEEKEND. THIS WILL BRING MUCH WARMER WEATHER...WITH
90S IN THE INLAND EMPIRE BY SUNDAY...IF NOT LOCALLY BY SATURDAY. THE
MARINE LAYER SHOULD BE SHALLOW SO THAT THE STRATUS SHOULD BE
RESTRICTED TO COASTAL AREAS. FOR A CHANGE...A PROGESSIVE
WEST-TO-EAST PATTERN WILL DEVELOP WITH A SHORTWAVE TROUGH MOVING
THROUGH CALIFORNIA EARLY NEXT WEEK FOR COOLING AND SOME DEEPENING OF
THE MARINE LAYER.

&&

.AVIATION...
071530Z...SCT/BKN LOW CLOUDS...WITH BASES 1800-5000 FT MSL AND TOPS
TO 15K FT MSL...WILL CONTINUE THIS MORNING AS SCATTERED SHOWERS AND
POSSIBLY A TSTM MOVE ACROSS THE AREA. VIS COULD LOWER TO 1SM IN
HEAVIER SHOWERS. MOST -SHRA WILL MOVE OUT OF THE AREA THIS AFTN.
HOWEVER...ISOLATED TO SCATTERED -SHRA AND PATCHY LOW CLOUDS ARE
FORECAST THROUGH WED.

W TO SW WIND GUSTS TO 45 KT ALONG MTN RIDGE-TOPS...THROUGH MTN
PASSES AND CANYONS...ALONG DESERT SLOPES AND INTO THE ADJACENT
DESERT AREAS WILL CONTINUE THROUGH 08/0300 UTC...RESULTING IN
MOD-STG UDDFS AND POSSIBLE ROTORS OVER AND E OF THE MTNS. DESERTS
WILL HAVE UNRESTRICTED VIS AND SCT-BKN CLDS BETWEEN 5K-10K FT MSL
AND SCT-BKN CLDS AOA 25K FT MSL THROUGH TONIGHT.

&&

.MARINE...
A DISTURBANCE MOVING ACROSS CENTRAL CA WILL CONTINUE TO CREATE
ISOLATED SHOWERS OVER THE COASTAL WATERS THROUGH EARLY WEDNESDAY.
THESE SHOWERS COULD LOWER VISIBILITY DUE TO HEAVY RAIN...PRODUCE
CLOUD TO WATER LIGHTNING...GUSTY WINDS AND A WATERSPOUT. CONDITIONS
WILL IMPROVE BY MID AFTERNOON.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM PDT THIS MORNING ABOVE 7000
FEET FOR THE SAN BERNARDINO COUNTY MOUNTAINS.

&&

PUBLIC...MAXWELL
AVIATION/MARINE...JJT
Hazardous weather outlook, May 7, 4:00 AM PDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT TUE MAY 7 2013

CAZ042-043-048-050-056>058-060>062-PZZ750-775-071800-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PDT TUE MAY 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ055-071800-
SAN BERNARDINO COUNTY MOUNTAINS-
400 AM PDT TUE MAY 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CONTINUE THIS MORNING AND DECREASE THIS AFTERNOON.
A WINTER WEATHER ADVISORY IS IN EFFECT THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY
AND THURSDAY AFTERNOONS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MM

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.